- There are so many reasons a thyroid patient can have hyper-like symptoms, even without having the “hyperthyroid” autoimmune disease called Graves’. Doctors are a bit clueless about all the below. Check out the information on this page! ~Janie, hypothyroid patient and site creator
Hyper-like symptoms can include: anxiety, panicky feelings, palps, higher heartrate, shakiness, feeling wired, and more listed below. You might even be told you’re having a thyroid storm.
The hyper-like symptoms are usually all caused by your body producing excess adrenaline in response to a problem. The more common reasons for hyper-like symptoms include:
- Having a cortisol problem, whether too high or too low, which can cause T3 to pool high in your blood, causing high adrenaline as you raise T3 in your treatment, which causes hyper-like symptoms to match!
- Having low aldosterone, which causes you to lose fluid, lowers sodium and eventually lowers potassium. That low aldosterone can cause heart or blood pressure issues.
- Getting on HC (hydrocortisone aka cortisol) when you already have an overly high FT3 due to the cortisol problem and which we call pooling, which can cause a sudden T3-rush into the cells which we call a “thyroid dump”. This is why it’s much better to allow your pooled T3 to fall first BEFORE starting on hydrocortisone.
- Having Hashimotos where you get the hyper swings of the die-off of your thyroid, thrusting thyroid hormones into your blood and creating hyper-like symptoms
- Other varieties of thyroiditis
- Literally taking too much thyroid hormone (but you’ll need to rule out if it’s low or high cortisol, or low aldosterone, causing the hyper-like symptoms, not actually too much thyroid hormone. Many doctors don’t get this!) REMEMBER to compare your saliva cortisol results or your aldosterone lab result, to this page: https://stopthethyroidmadness.com/lab-values.
- Having a tumor/adenoma on your pituitary or thyroid gland (often due to low levels of iodine)
- Toxic multinodular goitre
- Hashitoxocosis–a combination of Graves and Hashimotos
Here are common hyper-like symptoms to watch for, and you may have some but not others:
- a higher-than-normal heartrate or heart pounding
- feeling nervous or anxietal
- feeling the need to shake your leg
- having a sense of speediness
- heart palpitation (feels like an extra thump or beat)
- trembling, whether in your hands or inside your body
- trouble sleeping
- sweating more than normal
- feeling really uncomfortable in heat
- feeling clammy
- shortness of breath (also a symptom of low thyroid or low iron)
- a high Reverse T3 lab result
With Graves’ disease, an autoimmune attack on your TSH-receptor which activates the production of far too much thyroid hormone, you can have the above plus the following:
- protrusion of your eyes (caused by inflammation of your eye muscles and called Graves’ ophthalmopathy)
- frequent bowel movements
- enlargement of your thyroid
- extreme weight loss
- thicker, redder skin
How to discern between all the above?
- HASHIMOTO’S DISEASE: To discern if you have Hashimotos disease causing hyper-like swings in the die-off of your thyroid hormones and tissue, get the anti-TPO and anti-thyroglobulin lab work. i.e BOTH, not just one. Get the premier, patient-to-patient Hashimoto’s book called Hashimoto’s: Taming the Beast.
- HASHITOXICOSIS: To discern if you have Hashitoxicosis, all the above plus the TSI (the Hashi’s chapter in the revised STTM book talks about this, as does Hashimoto’s: Taming the Beast book.)
- CORTISOL PROBLEM: To discern if an adrenal problem is causing the hyper-like symptoms with T3 in one’s treatment (common!), order a 24-hour adrenal saliva test . T3 tends to go far too high in your blood when cortisol or aldosteorne is problematic.
- GRAVES’ DISEASE: To discern if you have Graves’ disease, ask your doctor to test your TSI (thyroid stimulating immunoglobulin).
Have I left anything out above? Let me know.